Article Text

Download PDFPDF
Letter
Long-term proton pump inhibitor use is a risk factor of gastric cancer after treatment for Helicobacter pylori: a retrospective cohort analysis
  1. Ryota Niikura1,
  2. Yoku Hayakawa1,
  3. Yoshihiro Hirata1,
  4. Atsuo Yamada1,
  5. Mitsuhiro Fujishiro1,2,
  6. Kazuhiko Koike1
  1. 1 Department of Gastroenterology, Graduate School of Medicine, The University of Tokyo, Tokyo, Japan
  2. 2 Department of Endoscopy and Endoscopic Surgery, The University of Tokyo, Tokyo, Japan
  1. Correspondence to Dr Yoku Hayakawa, Department of Gastroenterology, Graduate School of Medicine, The University of Tokyo, Hongo, Bunkyo-ku, Tokyo 113-8655, Japan; hayakawayoku{at}gmail.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

We read with interest the recent publication by Cheung et al. The authors conclude that proton pump inhibitor (PPI) use is associated with a 2.4-fold increase in the risk of gastric cancer in patients who received Helicobacter pylori eradication therapy.1 This is an important finding given that the safety of long-term PPI use remains unclear. Notably, no significant association between histamine-2 receptor antagonist (H2RA) use and gastric cancer was observed, which suggests a PPI-specific effect in this context.

Cheung et al used a large population-based database to select patients after eradication and performed propensity score adjustment analysis. However, as the authors described in the Discussion section, we have concerns about the limitations of this study, in particular the lack of endoscopic and histological examinations, the results of which could influence the association between PPI use and gastric cancer. The presence of gastric atrophy and intestinal metaplasia (IM) in H. pylori-infected patients is an independent risk factor for gastric cancer.2–4 It is noteworthy that our previous study revealed a 7.6-fold increase in the risk of gastric cancer in patients who have IM throughout the stomach compared with patients who have no IM even after eradication4; thus, gastric atrophy and IM may be major confounders in estimating the risk of gastric cancer.5 The degree of IM could affect the results even after propensity score adjustments. For example, PPIs might be prescribed more frequently to patients with pan-gastritis who tend to have dyspeptic symptoms. Thus, we performed a retrospective cohort analysis with intensive endoscopic and pathological examinations to confirm the impact of acid-suppressing drugs on the incidence of gastric cancer in patients who received eradication therapy.

In total, 571 patients who achieved H. pylori eradication were selected using the database of University Tokyo Hospital from 1998 to 2017. Fifty-one per cent were ≥60 years, and 56% were male. The mean follow-up period and duration of PPI and H2RA use were 6.9, 1.3 and 2.3 years, respectively. Gastric cancer was identified in 24 patients. In table 1 and figure 1, PPI, as well as the presence of IM, was significantly associated with an increased risk of gastric cancer compared with no use, even after adjusting for confounders (adjusted HR (aHR) 3.61). The risk for gastric cancer in H2RA users was also increased but does not reach to statistically significant difference (aHR 2.65, P=0.155). Specifically, in the subgroup of patients with mild IM (antrum only), PPI was associated with a markedly increased risk of gastric cancer (aHR 16.0), while in the subgroups of patients with no and severe IM (including the corpus), no significant association between drug use and risk of gastric cancer was observed.

Figure 1

Cumulative incidence of gastric cancer. (A) All, (B) no IM, (C) mild IM and (D) patients with severe IM. Survival analysis was performed using the Kaplan-Meier method and log-rank test. H2RA, histamine-2 receptor antagonist; IM, intestinal metaplasia; PPI, proton pump inhibitor.

Table 1

Risk factors for gastric cancer

Our findings are consistent with the results of Cheung et al in effect of PPI use. Although the increased cancer risk in H2RA users is not statistically significant, this might be due to small numbers in this group and we cannot exclude the possibility. Our past and current studies confirmed a distinct risk of gastric cancer in patients with IM. A greater risk in patients with IM in PPI users may suggest that strong acid suppression by PPI and IM synergistically increase the risk of gastric cancer, perhaps due to subsequent hypergastrinemia, gastric dysbiosis or other mechanism(s).6–10 Further study is needed to fully understand the association between acid suppression and gastric cancer development, as well as the underlying mechanism, using additional clinical and biological information in larger cohorts.

In conclusion, PPI use may increase the risk of gastric cancer after H. pylori eradication. Thus, greater attention should be paid to long-term acid suppression in such patients.

References

Footnotes

  • Contributors RN and YHa participated in the study design and wrote the manuscript. RN analysed the data. YHi, AY, MF and KK advised on the study design and contributed to manuscript writing.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Ethics approval The institutional review boards at the University of Tokyo.

  • Provenance and peer review Not commissioned; internally peer reviewed.